Variation of canonical height and equidistribution

Laura Demarco, Niki Myrto Mavraki

Research output: Contribution to journalArticlepeer-review

Abstract

Let π: E → B be an elliptic surface defined over a number field K, where B is a smooth projective curve, and let P: B → E be a section defined over K with canonical height ĥE (P) ≠ 0. In this article, we show that the function t ↦→ ĥEt (Pt) on B(K) is the height induced from an adelically metrized line bundle with continuous semipositive metrics on B. The proof builds on work of Silverman and results from complex dynamical systems. Applying arithmetic equidistribution theorems (of Chambert-Loir, Thuillier, and Yuan), we obtain the equidistribution of points t ∈ B(K) where Pt is torsion, and we give an explicit description of the limiting distribution on B(C). Finally, combined with results of Masser and Zannier, we show that—for any non-special section P of a family of abelian varieties A → B that split as a product of elliptic curves—there is a positive lower bound on the height ĥAt (Pt), after excluding finitely many points t ∈ B, thus addressing a conjecture of Zhang from 1998.

Original languageEnglish (US)
Pages (from-to)443-473
Number of pages31
JournalAmerican Journal of Mathematics
Volume142
Issue number2
DOIs
StatePublished - Apr 2020

ASJC Scopus subject areas

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Variation of canonical height and equidistribution'. Together they form a unique fingerprint.

Cite this